Texas, 2011

Damaging Winds in Texas, June 12 to 13, 2011

June 12 to 13, 2011 · NWS MAF · 4 events in 3 counties and zones

Intense daytime heating along a surface trough across west Texas resulted in a cluster of early evening showers and thunderstorms developing on the 12th. Dry sub cloud layers produced a broad downburst wind event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Intense daytime heating along a surface trough across west Texas resulted in a cluster of early evening showers and thunderstorms developing on the 12th. Dry sub cloud layers produced a broad downburst wind event. An isolated microburst event was observed in the Davis Mountains on the 13th, as daytime heating along the same aforementioned surface trough and orographic lift produce a small area of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 4:08 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 12, 4:08 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SUN JUN 12 2011

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

PERSISTENCE RULES...W/ALL TERMINALS REMAINING VFR NEXT 24 HRS.
45+KT LLJ WILL AGAIN DEVELOP OVERNIGHT...OVER THE WRN LOW ROLLING
PLAINS. FCST SOUNDINGS INDICATE ANOTHER HIGH-BASED CU FIELD
DEVELOPING EARLY OVER THE STOCKTON PLATEAU...AND THEN SPREADING N
AND W. ONGOING CONVECTION IS EXPECTED TO DIE OUT BY 03Z...AND
REDEVELOP MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SUN JUN 12 2011/

UPDATE...

UPDATED FORECAST FOR POPS.

DISCUSSION...
AFTERNOON CONVECTION ACROSS THE WEST HAS SPREAD AS FAR AS GDP.
UPDATED 1ST PERIOD TO PUSH ISOLATED POPS ACROSS THE GUADALUPES AND
ALL OF EDDY COUNTY.

PREV DISCUSSION... /ISSUED 129 PM CDT SUN JUN 12 2011/

DISCUSSION...
UPPER LEVEL RIDGING CAN BE SEEN OVER THE CENTRAL CONUS ON WATER
VAPOR IMAGERY...WITH A SOUTHWEST FLOW AND VERY DRY AIR OVER THE
AREA. NOT A SINGLE CLOUD CAN BE SEEN ON VISIBLE SATELLITE OVER THE
ENTIRE CWA. THIS HAS ALLOWED FOR HOT NEAR RECORD TO RECORD BREAKING
TEMPERATURES AT THE SURFACE FOR THE PAST WEEK. UPPER LEVEL TROUGHING
CAN SO BE SEEN OVER THE WESTERN CONUS ON WATER VAPOR IMAGERY.
SURFACE OBSERVATIONS SHOW LIGHT SOUTHEAST WINDS AND DEWPOINTS IN THE
60S FOR AREAS EAST OF THE PECOS RIVER...AS WELL AS A SURFACE TROUGH
TO THE WEST OF THE AREA.

THE EXTREME HEATING MAY AID IN THE DEVELOPMENT OF SOME ISOLATED
THUNDERSTORMS THIS AFTERNOON. MODELS INDICATE THE AREA WITH THE
GREATEST CHANCE OF THIS HAPPENING IS THE DAVIS MOUNTAINS...TRANS
PECOS AND SOUTHEASTERN NEW MEXICO. THIS IS WHERE THE THETA-E AXIS
WILL BE LOCATED THIS AFTERNOON...BASICALLY PROVIDING AN UNCAPPED
ENVIRONMENT. THE SURFACE TROUGH WILL PUSH EAST LATE TONIGHT INTO
THE AREA.

THE UPPER LEVEL PATTERN WILL REMAIN LARGELY UNCHANGED OVER THE NEXT
COUPLE OF DAYS. THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE
WESTERN CONUS WILL WEAKEN AND DRIFT EAST...MAKING ITS WAY OVER THE
CENTRAL CONUS TUESDAY. THIS WILL RESULT IN A SHORT LIVED NORTHWEST
FLOW OVER THE AREA. THERE ARE SOME INDICATIONS THAT A COLD FRONT
WILL PUSH DOWN THROUGH THE CENTRAL CONUS...BUT THE MODELS SHOW THAT
IT WILL NOT MAKE IT INTO THE CWA. THEREFORE...HAVE WARMED
TEMPERATURES BACK UP FROM PREVIOUS FORECAST.

AFTER THIS RIDGING WILL BUILD BACK IN OVER THE CENTRAL CONUS...AND A
SOUTHWEST FLOW WILL RETURN OVER THE AREA. TEMPERATES OVER 100
DEGREES FOR MUCH OF THE AREA WILL BE SEEN EACH DAY THIS WEEK. DRY
CONDITIONS ARE EXPECTED AS WELL...HOWEVER WINDS UNDER THIS
PERSISTENT RIDGE WILL REMAIN LIGHT ENOUGH TO KEEP FIRE WEATHER
CONCERNS AT A MINIMUM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 12, 12:20 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT SUN JUN 12 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT SUN JUN 12 2011 /1220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
LEA COUNTY NEW MEXICO...WESTERN PERMIAN BASIN...TRANS PECOS...
DAVIS MOUNTAINS AND MARFA PLATEAU. ONE OR TWO STORMS MAY PRODUCE
DAMAGING WINDS...HAIL...AND BRIEF HEAVY RAINFALL. SOME DRY
LIGHTNING IS POSSIBLE TOO.

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS
AFTERNOON AND EARLY THIS EVENING IN GAPS AND PASSES IN THE
GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED HIGH BASED STORMS WILL BE POSSIBLE IN AND NEAR THE DAVIS
MOUNTAINS EXTENDING NORTHWARD INTO THE THE WESTERN PERMIAN BASIN
AND SOUTHEAST NEW MEXICO. LOCAL STRONG GUSTY WINDS WILL BE FAVORED
WITH STORMS THAT DEVELOP. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW HOWEVER.

HOT AND RECORD DRY CONDITIONS WILL KEEP FIRE WEATHER CONCERNS
HEIGHTENED ACROSS MUCH OF THE AREA...ESPECIALLY IN SOUTHEAST NEW
MEXICO AND THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 12, 3:43 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN JUN 12 2011

TXZ058-067-068-075-122215-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
443 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...EASTERN WARD...NORTH CENTRAL PECOS AND WEST
CENTRAL CRANE COUNTIES UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF COYANOSA AT 442 PM
CDT...EAST OF F.M. 1776...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 12, 3:46 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SUN JUN 12 2011

NMZ034-TXZ059-060-067-122215-
LOVING-WARD-WINKLER-SOUTHERN LEA COUNTY-
446 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN WARD...SOUTH CENTRAL LEA...SOUTHEASTERN LOVING AND WEST
CENTRAL WINKLER COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN LOVING COUNTY AT
445 PM CDT/345 PM MDT/...WILL MOVE ACROSS STATE HIGHWAY 302...MOVING
NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 12, 4:25 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SUN JUN 12 2011

NMZ028-034-TXZ060-122300-
WINKLER-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
425 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL WINKLER...SOUTHEASTERN EDDY AND SOUTHERN LEA
COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 27 MILES
WEST OF JAL AT 424 PM MDT/524 PM CDT/...MOVING NORTHEAST AT 25 MPH.
THIS STORM WAS OVER LEA COUNTY ROAD 1.

The radar

The Midland/Odessa radar (KMAF), 114 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
June 12, 5:44 PM CST
Where
Pecos County, 6.36 mi NW of Coyanosa
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.240, -103.070

Thunderstorm Wind, Gaines

When
June 12, 6:10 PM CST
Where
Gaines County, Seminole
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -102.650

Thunderstorm Wind, Gaines

When
June 12, 6:35 PM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -102.570

Thunderstorm Wind, Presidio

When
June 13, 6:35 PM CST
Where
Presidio County, 0.6 mi W of (Mrf)marfa Muni Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
30.370, -104.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326474, 326475, 326476, 326477.